Higher VTE Incidence With Cisplatin Chemotherapy

STAFF WRITER | May 30, 2017
Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.

In a retrospective cohort study, a higher incidence of venous thromboembolism (VTE) was observed in patients treated with cisplatin-based chemotherapy compared with other forms of chemotherapy.

Patients who had received chemotherapy between November 2010 and October 2012 were retrospectively identified from the registry at Aga Khan University Hospital in Karachi, Pakistan. This included 200 patients identified as the "exposed group" and 200 patients who had received 1 of approximately 12 non-cisplatin–based chemotherapy treatments, identified as the "nonexposed group." Patients were followed for development of VTE throughout the entire duration of therapy plus 1 month.

Overall, 31 patients in the exposed group and 11 patients in the nonexposed cohort experienced VTEs. The most common VTE event, the study notes, was deep vein thrombosis: 18 in the exposed group, 7 in the nonexposed group. Among those who experienced a VTE event, 4 patients in the exposed group died, while 1 patient in the nonexposed group died.

The crude relative risk of VTE in the exposed group was 2.8 times higher than in the non- exposed group. When the investigators adjusted for gender, ECOG status, granulocytecolony stimulating factor, presence of a central venous catheter, and Khorana risk score, the adjusted relative risk was 3.32 times higher in the exposed group than in the nonexposed group.

The study also considered the dose of cisplatin in the exposed group. Of the patients in this group, 31 VTE events occurred when the mean cumulative dose of cisplatin was 471 mg/m2. In the same group, VTE events did not occur when the mean cumulative dose of cisplatin was 322 mg/m2.

The study concludes that until focus is turned onto the discovery of newer and safer chemotherapeutic agents, prophylaxis against VTE with antiplatelets or anticoagulants should be given to patients receiving cisplatin-based chemotherapy.


Zahir MN, Shaikh Q, Shabbir-Moosajee M, Jabbar AA. Incidence of venous thromboembolism in cancer patients treated with cisplatin-based chemotherapy—a cohort study. BMC Cancer. 2017;17(1):57. doi: 10.1186/s12885-016-3032-4.

Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
Related Articles
By: Insights From: Samuel J. Klempner, MD, The Angeles Clinic and Research Institute; Cedar Sinai Medical Center; Alice Beers, RN, BSN, OCN, MedStar Health System
By: Insights From: Samuel J. Klempner, MD, The Angeles Clinic and Research Institute; Cedar Sinai Medical Center; Alice Beers, RN, BSN, OCN,MedStar Health System
By: Insights From: Samuel J. Klempner, MD, The Angeles Clinic and Research Institute; Cedar Sinai Medical Center; Alice Beers, RN, BSN, OCN, MedStar Health System
External Resources

MJH Associates
American Journal of Managed Care
Cure
MD Magazine
Pharmacy Times
Physicians' Education Resource
Specialty Pharmacy Times
TargetedOnc
OncNurse Resources

Blogs
Continuing Education
Discussions
Web Exclusives


About Us
Advertise
Advisory Board
Careers
Contact Us
Privacy Policy
Terms & Conditions
Intellisphere, LLC
2 Clarke Drive
Suite 100
Cranbury, NJ 08512
P: 609-716-7777
F: 609-716-4747

Copyright OncNursing 2006-2017
Intellisphere, LLC. All Rights Reserved.